Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 134, NWS Mobile, AL

May 22, 2020Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 22, 2020, 1:55 PM CDT for Monroe County, Wilcox County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 1:55 PM CDT (18:55 UTC)
Expired
May 22, 2020, 3:00 PM CDT
In force
65 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Monroe County, AL, Wilcox County, AL

The radar

The Maxwell AFB radar (KMXX), 151 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

986 
WUUS54 KMOB 221855
SVRMOB
ALC099-131-222000-
/O.NEW.KMOB.SV.W.0134.200522T1855Z-200522T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
155 PM CDT Fri May 22 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Monroe County in south central Alabama...
  Southeastern Wilcox County in south central Alabama...

* Until 300 PM CDT.

* At 154 PM CDT, a severe thunderstorm was located 5 miles south of
  Beatrice, or 11 miles northeast of Monroeville, moving northeast at
  20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Beatrice and Pine Apple. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3199 8710 3187 8691 3178 8691 3173 8696
      3171 8701 3172 8705 3171 8706 3168 8706
      3167 8708 3165 8709 3164 8714 3160 8714
      3154 8717 3165 8734
TIME...MOT...LOC 1854Z 217DEG 18KT 3166 8721 

HAIL...0.88IN
WIND...60MPH
 
$$
1 follow-up statement
389 
WWUS54 KMOB 221939
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
239 PM CDT Fri May 22 2020

ALC099-131-222000-
/O.CON.KMOB.SV.W.0134.000000T0000Z-200522T2000Z/
Monroe AL-Wilcox AL-
239 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN MONROE AND SOUTHEASTERN WILCOX COUNTIES...

At 238 PM CDT, a severe thunderstorm was located 5 miles south of
Pine Apple, or 20 miles west of Greenville, moving northeast at 20 
mph. Other potentially severe storms were noted southeast of Pine 
Apple and over extreme southeastern Wilcox county.  

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Beatrice and Pine Apple. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3199 8710 3187 8691 3178 8691 3171 8701
      3172 8705 3171 8706 3168 8706 3167 8708
      3165 8709 3164 8714 3160 8714 3154 8717
      3165 8734
TIME...MOT...LOC 1938Z 227DEG 19KT 3180 8696 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:37 AM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, May 22, 6:37 AM CDT, 7 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
637 AM CDT Fri May 22 2020

.NEAR TERM UPDATE /Now Through Saturday/....No updates needed at
this time. /16
********************************************************
As an upper ridge builds north along the Mississippi River, a weak
upper trough develops over and west of the Lower Mississippi River
Valley into the weekend. A low level ridge that has built west over
the northern Gulf coast will continue to bring Gulf moisture inland
over the Southeast, with precipitable h20 values generally in the
1.5-1.75" range. A surface warm front was stalled over
central/northern Alabama/Mississippi just before sunrise. For
today, several mid level shortwaves move east over the Southeast,
and in combination with the moist airmass, allow for isolated to
scattered late morning through afternoon thunderstorms to develop
over the Southeast. For the forecast area, combination of
instability from daytime heating, the moist airmass, weaker upper
subsidence and passing shortwave energy is expected to be
generally north of the coastal counties of Alabama and the western
Florida panhandle. A few showers will be possible closer to the
coast this morning closer to the coast, along with rainshowers
north of the forecast area, closer to the stalled surface
boundary. Surface observations show little to none of the returns
on radar hitting the ground. Temperatures today are expected to
top out in the mid to upper 80s.

Tonight, a very moist airmass and winds becoming light will allow
for fog formation. Mid/upper level clouds from convection to the
west moving over the forecast area will help to limit overnight
radiational cooling, so pinning down dense fog formation will be
hard at this point. Have went with patchy fog for now. The clouds,
subsidence from the upper ridge, and moist airmass will also help to
keep temperatures above seasonal norms. Low temperatures ranging
from around 70 inland to mid 70s along the coast expected.

Saturday, an upper trough develops over the Lower Mississippi River
Valley. This upper trough in combination with the moist airmass over
and near the forecast area will help to allow for a bit higher
coverage of late morning/afternoon thunderstorms over Mississippi,
with a decrease as one moves east over the forecast area, closer to
the upper ridge. Subsidence from the upper ridge will bring well
above seasonal temperatures to the forecast area, with temperatures
topping out in the low to mid 90s, upper 80s along the coast.

Looking at the Surf Forecast, persistent onshore flow will bring a 1-
2' swell to area beaches, with a Low to at times Moderate risk of
Rip Currents through the weekend. /16

&&

.AVIATION...
12Z issuance...General LIFR/IFR CIGs with MVFR/VFR VISBYs were
noted across the forecast area. Southerly winds of 5 to 10
knots have remained strong enough when combined with the cloud
cover to generally limit lower VISBYs. CIGs/VISBYs are expected to
rise to general VFR levels. Isolated to scattered afternoon/evening
thunderstorms will bring local drops in conditions to low to mid
MVFR levels. South to southeasterly winds today are expected to
rise to around 10 knots. Locally gusty winds are possible near the
thunderstorms. After sunset, CIGs are expected to drop to low end
MVFR/IFR levels tonight. Winds of 5 to 10 knots are expected to
remain strong enough, when combined with mid/upper level clouds
cover moving over the area to limit overnight radiational fog
development late tonight. VISBYs expected to remain at MVFR
levels or higher.
/16

&&

.PREV DISCUSSION... /issued 437 AM CDT Fri May 22 2020/

NEAR TERM UPDATE /Now Through Saturday/....As an upper ridge
builds north along the Mississippi River, a weak upper trough
develops over and west of the Lower Mississippi River Valley into
the weekend. A low level ridge that has built west over the
northern Gulf coast will continue to bring Gulf moisture inland
over the Southeast, with precipitable h20 values generally in the
1.5-1.75" range. A surface warm front was stalled over
central/northern Alabama/Mississippi just before sunrise. For
today, several mid level shortwaves move east over the Southeast,
and in combination with the moist airmass, allow for isolated to
scattered late morning through afternoon thunderstorms to develop
over the Southeast. For the forecast area, combination of
instability from daytime heating, the moist airmass, weaker upper
subsidence and passing shortwave energy is expected to be
generally north of the coastal counties of Alabama and the western
Florida panhandle. A few showers will be possible closer to the
coast this morning closer to the coast, along with rainshowers
north of the forecast area, closer to the stalled surface
boundary. Surface observations show little to none of the returns
on radar hitting the ground. Temperatures today are expected to
top out in the mid to upper 80s.

Tonight, a very moist airmass and winds becoming light will allow
for fog formation. Mid/upper level clouds from convection to the
west moving over the forecast area will help to limit overnight
radiational cooling, so pinning down dense fog formation will be
hard at this point. Have went with patchy fog for now. The clouds,
subsidence from the upper ridge, and moist airmass will also help to
keep temperatures above seasonal norms. Low temperatures ranging
from around 70 inland to mid 70s along the coast expected.

Saturday, an upper trough develops over the Lower Mississippi River
Valley. This upper trough in combination with the moist airmass over
and near the forecast area will help to allow for a bit higher
coverage of late morning/afternoon thunderstorms over Mississippi,
with a decrease as one moves east over the forecast area, closer to
the upper ridge. Subsidence from the upper ridge will bring well
above seasonal temperatures to the forecast area, with temperatures
topping out in the low to mid 90s, upper 80s along the coast.

Looking at the Surf Forecast, persistent onshore flow will bring a 1-
2' swell to area beaches, with a Low to at times Moderate risk of
Rip Currents through the weekend. /16

SHORT TERM /Saturday night Through Sunday night/...An upper level
ridge of high pressure will continue to build from the western
Atlantic to the southeastern U.S. and Appalachian Mountains region
during the Saturday night through Sunday night period. An upper
level longwave trough will meanwhile slowly move eastward across
the Intermountain West/Four Corners Region toward the Plains. A
surface ridge of high pressure will meanwhile extend over the
western Atlantic and eastern CONUS. Our forecast area will remain
more under the influence of the upper level ridging, with a
subsident and fairly dry deep layer airmass across our region on
Saturday night. Aside from a lingering isolated shower or storm
over our far northern CWA (north of the Hwy 84 corridor) early
Saturday evening, we will keep a dry forecast over the region
through the Saturday night period. Conditions will be favorable
for patchy fog development again late Saturday night. Some
increase in deep layer moisture is expected within the developing
southerly mid to upper flow pattern between ridging to our east
and the trough to the west Sunday and Sunday night, with
precipitable water values averaging between 1.4 and 1.7 inches.
Scattered showers and thunderstorms will once again develop in the
moist and unstable airmass over the region during the afternoon.
Isolated to scattered showers and storms may linger into Sunday
night as southerly deep layer flow persists over the region. A few
storms will once again be capable of producing strong wind gusts
Sunday afternoon as MLCAPE values range as high as 1500-2500 J/KG
along with DCAPE values around or slightly above 1000 J/KG. Warm
and muggy conditions otherwise continue through the period. /21

EXTENDED TERM /Monday Through Thursday/...Guidance remains in
fair agreement with the upper pattern next week, digging a
longwave trough over the Rockies and High Plains Monday into
Tuesday. The southern portion of this trough pinches off and forms
a cutoff low, which, with little steering flow around it,
meanders over Texas through midweek. As this occurs, an upper
ridge that had built over the eastern CONUS shifts east over the
western Atlantic, leading to weak height falls aloft over the
region. At the surface, high pressure over the western Atlantic
maintains onshore flow throughout the period, which continues to
supply Gulf moisture to the region. The resulting overall pattern
will be unsettled, with showers and storms possible throughout the
period in a moderately unstable but weakly-sheared environment.
The greatest activity occurs during afternoon and evening hours
each day as convective initiation is aided by daytime heating,
with focus along the inland-advancing sea breeze. However, at
least slight chance PoPs likely linger each night provided weak
forcing downstream of the upper low and nocturnal (elevated)
instability fueled by the persistent boundary-layer moisture
transport from the Gulf. Stronger storms during peak heating hours
could produce frequent lightning and gusty winds, but due to weak
shear the overall severe threat remains low through the period.

Temperatures remain fairly steady throughout the extended term.
Highs reach the mid to upper 80s each afternoon. Lows only dip into
the mid to upper 60s (low 70s along immediate coast) each night. /49

MARINE...A surface ridge stretching west over the northern Gulf
coast will bring light to moderate onshore flow to the area through
the weekend into the coming week. The persistent onshore flow will
bring a building of seas over open waters from around 2 feet to 3 to
4 feet through the weekend. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 22, 5:51 AM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
551 AM CDT Fri May 22 2020

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-231100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
551 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop later this morning though the
afternoon. A few may contain gusty winds and locally heavy rains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ265-266-FLZ202-204-206-231100-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
551 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A MODERATE risk of rip currents is expected along the beaches of
Alabama and northwest Florida panhandle this weekend through Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-231100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
551 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 22, 10:23 AM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
1023 AM CDT Fri May 22 2020

ALZ052-053-221615-
Clarke AL-Washington AL-
1023 AM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
WASHINGTON AND SOUTHWESTERN CLARKE COUNTIES UNTIL 1115 AM CDT...

At 1022 AM CDT, the strong thunderstorm was located 4 miles southwest
of McIntosh, or 11 miles northeast of Citronelle, moving northeast at
25 mph.

Winds up to 35 to 45 mph will be possible with this storm.

Locations impacted include...
Jackson, Saint Stephens, Wagarville, Leroy, Calvert and McIntosh.

LAT...LON 3147 8777 3117 8799 3114 8802 3114 8812
      3118 8822 3159 8805
TIME...MOT...LOC 1522Z 205DEG 21KT 3122 8809
Special weather statement, May 22, 1:38 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
138 PM CDT Fri May 22 2020

ALZ054-055-221930-
Wilcox AL-Monroe AL-
138 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE AND SOUTHEASTERN WILCOX COUNTIES UNTIL 230 PM CDT...

At 137 PM CDT, the strong thunderstorm was located 5 miles northwest
of Peterman, or 7 miles north of Monroeville, moving northeast at 15
mph.

Winds up to 35 to 35 mph will be possible with this storm.

A few other strong storms were noted over eastern Wilcox county,
also moving northeast at 15 mph.

Locations impacted include...
Peterman, Beatrice, Vredenburgh and Pine Apple.

LAT...LON 3154 8729 3164 8745 3206 8722 3191 8691
TIME...MOT...LOC 1837Z 209DEG 15KT 3164 8734

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:23 AM CDTSpecial Weather StatementMOBWashington52 min
May 22, 1:38 PM CDTSpecial Weather StatementMOBWilcox52 min
May 22, 2:17 PM CDTSpecial Weather StatementMOBClarke43 min
May 22, 2:32 PM CDTSpecial Weather StatementMOBButler43 min
May 22, 2:44 PM CDTSevere Thunderstorm WarningMOBButler46 min
May 22, 2:58 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington62 min
May 22, 3:02 PM CDTSevere Thunderstorm WarningMOBMonroe43 min
May 22, 3:15 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw29 min
May 22, 3:33 PM CDTSpecial Weather StatementMOBCrenshaw57 min
May 22, 3:42 PM CDTSpecial Weather StatementMOBChoctaw63 min
May 22, 3:45 PM CDTSevere Thunderstorm WarningMOBCrenshaw60 min
May 22, 3:59 PM CDTSpecial Weather StatementMOBConecuh61 min
May 22, 4:10 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington65 min
May 22, 4:18 PM CDTSpecial Weather StatementMOBCrenshaw57 min
May 22, 5:10 PM CDTSpecial Weather StatementMOBCrenshaw50 min
May 22, 5:17 PM CDTSpecial Weather StatementMOBWilcox43 min
May 22, 5:24 PM CDTSpecial Weather StatementMOBConecuh36 min
May 22, 6:07 PM CDTSpecial Weather StatementMOBWilcox53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.